Oregon, 2008

Heavy Snow in Oregon, April 19 to 20, 2008

April 19 to 20, 2008 · NWS MFR · 1 event in 1 county or zone

An unseasonable cold air mass settled over the area during the middle of April 2008, and snow occurred at lower elevations than usual. A Snow Advisory was in effect for Oregon zones ORZ023/024/025/026 during this event, and most reported snow amounts met the advisory criteria or less.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unseasonable cold air mass settled over the area during the middle of April 2008, and snow occurred at lower elevations than usual. A Snow Advisory was in effect for Oregon zones ORZ023/024/025/026 during this event, and most reported snow amounts met the advisory criteria or less. However, one report, listed below, met Heavy Snow Warning criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 19, 7:07 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 19, 7:07 PM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
807 PM PDT SAT APR 19 2008

.DISCUSSION...00Z NGM/NAM IN.

AN UPPER TROUGH ALONG THE WEST COAST CONTINUES TO DIG WITH THE LOW
CENTER NOW NEAR THE MOUTH OF THE COLUMBIA RIVER. BANDS OF SHOWERS
HAVE BEEN SWEEPING THROUGH THE MEDFORD CWA WITH SNOW LEVELS NEAR
THE WEST SIDE VALLEY FLOORS. THIS IS ALL BASED ON SURFACE OBSERVATIONS
AND SATELLITE IMAGERY SINCE THE RADAR IS CURRENTLY DOWN FOR THE
COUNT.

THE TROUGH WILL CONTINUE TO DIG TONIGHT...BUT THE UPPER LOW CENTER
WONT MAKE IT THIS FAR SOUTH. HOWEVER...SHORT WAVES ROTATING
AROUND IT WILL CONTINUE TO BRING IN SHOWERS...AND MAYBE SOME
THUNDERSTORMS OFFSHORE AND NEAR THE COAST.  SNOW LEVELS WILL DROP
TO THE VALLEY FLOORS TONIGHT...BUT NOT MUCH ACCUMULATION IS
EXPECTED BELOW 2000 FEET DUE TO WARM SOIL TEMPERATURES. THE AIR
WILL BE PLENTY COLD THOUGH...SO A FREEZE WARNING IS IN EFFECT FOR
THE WEST SIDE INLAND FROM THE COAST.

THE UPPER LOW WILL MOVE ON OUT MONDAY...BUT STRONG SHORT WAVES
ROTATING AROUND THE BACK OF IT WILL SET UP ANOTHER LOW OFF THE
WASHINGTON COAST MONDAY. STRONG ZONAL FLOW OVER THE MEDFORD CWA
COMBINED WITH MORE SHORT WAVES MOVING AROUND THE LOW WILL KEEP THE
SHOWERS GOING...THOUGH SNOW LEVELS WILL RISE TO AROUND 3000 FEET.
THIS PATTERN WILL PERSIST INTO MONDAY NIGHT.

LONG TERM DISCUSSION FROM SATURDAY AFTERNOON AFD...
TUESDAY THROUGH SATURDAY...MODELS NOW IN FAIR AGREEMENT
TUESDAY AND WEDNESDAY...THEN DIVERGE ON SOLUTIONS THURSDAY THROUGH
SATURDAY. THEREFORE...MODERATE FORECAST CONFIDENCE THROUGH WEDNESDAY
THEN DECREASING TO LOW CONFIDENCE REST OF THE EXTENDED.

EXTENDED DISCUSSION...TUESDAY AND WEDNESDAY...GFS AND ECMWF
MODELS ARE BOTH SHOWING A FAIRLY STRONG PACIFIC STORM SYSTEM MOVING
OVER SOUTHWEST OREGON DURING THIS TIME PERIOD.  THEREFORE...I HAVE
INCREASED PRECIPITATION CHANCES AND WINDS THROUGH WEDNESDAY.

WEDNESDAY NIGHT AND THURSDAY...AVERAGING ECMWF AND GFS SOLUTIONS
PRODUCE A MAINLY DRY PERIOD FOR SOUTHWEST OREGON AND NORTHERN
CALIFORNIA...THOUGH FOR DIFFERENT REASONS.  THEREFORE...EVEN THOUGH
THERE IS NO MODEL CONSENSUS THIS PERIOD...WEATHER IMPACT NEARLY THE
SAME.

THURSDAY NIGHT AND SATURDAY...MODELS ALL INDICATE DYNAMIC SPRING LIKE
CONDITIONS WILL CONTINUE. HOWEVER...TIMING AND STRENGTH ISSUES ARE
BIG UNKNOWNS.  THEREFORE...HAVE GONE WITH A GENERIC PROGRESSIVELY WETTER
PERIOD GOING INTO NEXT WEEKEND. MWJ

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AWAY FROM SHOWERS. EXPECT
AREAS OF MVFR CIGS NEAR SHOWERS WITH LOCAL IFR CIGS/VSBYS IN THE
HEAVIER SNOW SHOWERS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON THROUGH EARLY THIS EVENING MAINLY OVER THE COAST AND
COASTAL MOUNTAINS. OTHER THAN THE THUNDERSTORMS...THESE CONDITIONS
ARE EXPECTED TO PERSIST OVER THE NEXT 24 HOURS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 3 AM TO 9 AM PDT SUNDAY FOR ORZ023-ORZ024-
          ORZ026.
     SNOW ADVISORY UNTIL 8 AM PDT SUNDAY FOR ORZ023-ORZ024-ORZ026.
     SNOW ADVISORY UNTIL 11 AM PDT SUNDAY FOR ORZ025.
     SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM PDT SUNDAY FOR .

CA...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM PDT SUNDAY FOR
          CAZ080.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
          UNTIL 3 AM PDT MONDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT SUNDAY FOR PZZ370-
          PZZ376.

15/15/15
Hazardous weather outlook, Apr 19, 2:13 PM PST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
313 PM PDT SAT APR 19 2008

ORZ023-024-026-201500-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
313 PM PDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A SNOW ADVISORY IS IN EFFECT BEGINNING AT 6 PM PDT THIS EVENING
FOR ELEVATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW ADVISORY FOR ELEVATIONS ABOVE 2000 FEET WILL REMAIN IN
EFFECT UNTIL 8 AM PDT SUNDAY. FOR MORE INFORMATION...SEE WINTER
WEATHER MESSAGE. IN ADDITION TO THE SNOW ADVISORY...A FREEZE
WARNING IS IN EFFECT FROM 3 AM TO 9 AM PDT SUNDAY. SEE WEATHER
MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-201500-
EASTERN DOUGLAS COUNTY FOOTHILLS-
313 PM PDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A SNOW ADVISORY IS IN EFFECT BEGINNING AT 6 PM PDT THIS EVENING
FOR ELEVATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW ADVISORY FOR ELEVATIONS ABOVE 2000 FEET WILL REMAIN IN
EFFECT UNTIL 11 AM PDT SUNDAY. FOR MORE INFORMATION...SEE WINTER
WEATHER MESSAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-201500-
WESTERN SISKIYOU COUNTY-
313 PM PDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A SNOW ADVISORY IS IN EFFECT BEGINNING AT MIDNIGHT PDT TONIGHT FOR
ELEVATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW ADVISORY FOR ELEVATIONS ABOVE 2000 FEET WILL REMAIN IN
EFFECT UNTIL 11 AM PDT SUNDAY. FOR MORE INFORMATION...SEE WINTER
WEATHER MESSAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPILDE

In the hours before

Local storm report, Apr 19, 4:09 PM PST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
509 PM PDT SAT APR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 WSW LAKESIDE          43.57N 124.20W
04/19/2008  E0.25 INCH       COOS               OR   TRAINED SPOTTER

            PEA-SIZED HAIL BEGINNING TO COVER THE GROUND

&&

SPILDE
Local storm report, Apr 19, 5:35 PM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
635 PM PDT SAT APR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     SNOW             ASHLAND                 42.19N 122.70W
04/19/2008  M0.5 INCH        JACKSON            OR   NWS EMPLOYEE

            0.5 INCHES ON THE GROUND, MOST OF IT IN THE PAST 30
            MINUTES. LETTING UP NOW.

&&

STOCKTON
Local storm report, Apr 19, 6:47 PM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
747 PM PDT SAT APR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     SNOW             5 SE RUCH               42.18N 122.98W
04/19/2008  M1.5 INCH        JACKSON            OR   TRAINED SPOTTER

            1.5 INCHES OF SNOW...BUT DRIVEWAY IS CLEAR. TEMPERATURE
            IS 32 DEGREES. ELEVATION 2000 FEET.

&&

STOCKTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Douglas County

When
April 19, 10:00 PM PST to April 20, 10:00 AM PST
Where
Central Douglas County forecast zone
Reported by
Trained Spotter
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

A spotter 10E Roseburg reported 4 inches of snow during this time interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84760.